Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jan 21, 2022, 9:46 PM MST for Washington County, Utah. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2022, 9:46 PM MST (04:46 UTC)
- Expired
- Jan 22, 2022, 6:52 AM MST
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2292 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143 WWUS75 KSLC 220446 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 946 PM MST Fri Jan 21 2022 UTZ123-221500- /O.CAN.KSLC.HW.W.0001.000000T0000Z-220122T1500Z/ /O.NEW.KSLC.WI.Y.0001.220122T0446Z-220122T1500Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 946 PM MST Fri Jan 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 8 AM MST SATURDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northeast winds 25 to 35 mph with gusts to around 50 mph. * WHERE...Lower Washington County. * WHEN...Until 8 AM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Highest winds are expected along the Black Rock Canyon portion of the I-15 corridor, as well as the areas surrounding the Beaver Dam Mountains. Gusts will not be quite as strong in the St. George area, but may still reach up to 35 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
374 WWUS75 KSLC 221352 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 652 AM MST Sat Jan 22 2022 UTZ123-221500- /O.CAN.KSLC.WI.Y.0001.000000T0000Z-220122T1500Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 652 AM MST Sat Jan 22 2022 ...WIND ADVISORY IS CANCELLED... Winds will continue to diminish across lower Washington County this morning. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 21, 4:08 PM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Jan 21, 4:08 PM MST, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 408 PM MST Fri Jan 21 2022 .SYNOPSIS...In the wake of a departing system, strong winds will continue across portions of Washington County into Saturday morning. High pressure will build into the region for the remainder of the weekend. && .SHORT TERM (Through 12Z/5AM Sunday)... Early afternoon analysis reveals the presence of a newly-formed closed low centered near Mesquite, NV. Farther north, deep-layer northerly flow has become firmly established across northern UT and SW Wyoming. Modest dry advection within this regime has worked to clear out much of the low fog/stratus across northern UT, with the only exception being across the Tooele Valley where lake- induced stratus continues. Headed back southward, the above- mentioned upper low is forecast to slowly sag southward into west-central Arizona by Sunday morning. Given the proximity of the upper low, persistent NE flow will remain in place across southern UT for the duration of the weekend. Locally strong winds remain in the offing across wind-prone locations of Washington Co., however it appears high-wind warning level winds (sustained to 40 mph w/ gusts to 58 mph or greater for at least 3 hrs) will remain localized. At St. George, for example, NBM 4.1 wind gusts reveal only a 1% chance that winds will reach 58 mph, with the ensemble mean wind gusts forecast to peak around 35 mph and 90th percentile winds forecast around 45 mph. Thus, high wind warning level winds (if they materialize) will be most likely immediately downwind of the crest of the Pine Valley mountains and downwind of the gap opening SW of the Black Ridge Canyon along I-15. Given that the potential for reaching gusts of 58 mph across lower Washington County is rather low, but non-zero, will leave the High Wind Warning in effect and allow the next shift an opportunity to continue to monitor trends. HREF mean suggests winds should peak in intensity between midnight tonight and sunrise Saturday morning. In terms of precipitation potential tonight, the best chance for snow showers will be rather limited geographically -- constrained to northwest-facing slopes that are prone to upslope snow showers. Expect the bulk of these lingering snow showers will wind down towards sunrise Saturday morning. Farther north, patchy fog remains a possibility across northern Utah valleys. High res models are in good agreement in their respective depiction of the development of fog across the Bear River Valley, however fog cannot be ruled out in the Cache Valley. Wasatch Front fog remains a low (around 10%) potential. Stratus appears more likely here. Otherwise anticipate seasonable temperatures through the period. .LONG TERM (After 12Z/5AM Sunday)... Little evolution in the forecast over the past few cycles keeps the message consistent with high pressure dominating the week ahead. Consensus among ensemble forecasts suggests a number of weak shortwave troughs will graze the region on a northwest to southeast trajectory. These are currently progged to be more pronounced thermal troughs than the height gradient would suggest, leading to a lack of strong dynamical support for lift and precipitation. Coupled with a moisture- starved environment, nothing in the way of precipitation is expected across the forecast area throughout the extended. Nothing but a few mountain POPs in the ballpark of 15% remain in the grids for the southern Wasatch and western Uintas highlighting the slim chances of this trough producing. The ridge axis will finally shift over the Great Basin by late in the week, allowing for strengthening of valley inversions, but impacts should be short lived, as mid-level warming is generally limited and most valley locations will quickly lose what snow cover they have, slowing overnight radiative cooling. The ensemble forecast clusters finally show some small signs of hope that the blocking pattern will either weaken or break down, with 30% of solutions ushering in a trough along the western coast by day 8-10 and the beginning of February. As there is relatively even buy-in across the EPS, GEFS, and CMCE, this will be a scenario to watch closely. While the remainder of solutions do not carry this notable trough, only 42% keep a mean ridge in its current position into next month, suggesting perhaps finally moving towards a more progressive pattern. Still too early to say if this will be a pattern change, per se, as long-lead EPS means suggest this progged breakdown of the block may just be a temporary change. && .AVIATION... KSLC...There is high likelihood of the KSLC terminal remaining under VFR conditions for the valid TAF period, though there may be high- end MVFR VIS between roughly 12-16z. Winds are expected to remain around 10-15kts out of the north until 05z. By this time, winds will have decreased to about 5kts, and will be easterly. Winds are expected to shift back to northerly around 13z. REST OF UTAH AND SOUTHWEST WYOMING...Lower CIGs and MVFR conditions may linger in mountainous terrain in southern Utah through 06z, leading to mountain obscuration. Most locations will see VFR conditions for the TAF period, with the exception of some valleys north of KOGD, which may see MVFR conditions due to lower VIS and fog between 12-18z. Lower Washington County will continue to see surface level gusts through much of the TAF period, with the highest gusts between 03-11z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...High Wind Warning until 8 AM MST Saturday for UTZ123. WY...None. && ADeSmet/Cunningham/Wessler For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.